Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2014, 3:58 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2014, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 13, 2014, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:17 PM CDT | HAIL 0.88 | Shawnee, KS | VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 12:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS53 KEAX 132058
SVREAX
KSC091-103-209-132130-
/O.NEW.KEAX.SV.W.0057.140413T2058Z-140413T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN APR 13 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
* UNTIL 430 PM CDT
* AT 355 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DE SOTO...OLATHE...BONNER SPRINGS...SHAWNEE...EDWARDSVILLE...
LENEXA...LAKE QUIVIRA...LINWOOD...CLEARVIEW CITY...LACKMANS AND
HOLLIDAY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 215 AND 224.
I-435 LOOP FROM MILE MARKERS 0 TO 10 TO 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3904 9509 3908 9490 3908 9475 3886 9471
3881 9506 3898 9506 3898 9508 3896 9507
3895 9510 3897 9511 3897 9514 3898 9515
TIME...MOT...LOC 2059Z 244DEG 40KT 3891 9502
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
111
WWUS53 KEAX 132115 RRA
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN APR 13 2014
KSC091-103-209-132130-
/O.CON.KEAX.SV.W.0057.000000T0000Z-140413T2130Z/
LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-
415 PM CDT SUN APR 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE
AND SOUTHEASTERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 430
PM CDT...
AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHAWNEE...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
EDWARDSVILLE...LENEXA...LAKE QUIVIRA AND HOLLIDAY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 214 AND 224.
I-435 LOOP FROM MILE MARKERS 0 TO 10 TO 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3897 9502 3906 9498 3908 9490 3908 9475
3886 9471 3881 9506
TIME...MOT...LOC 2115Z 244DEG 40KT 3898 9481
HAIL...1.00IN
WIND...<50MPH
$$
BLAIR757
WWUS53 KEAX 132125
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN APR 13 2014
KSC091-103-209-132134-
/O.EXP.KEAX.SV.W.0057.000000T0000Z-140413T2130Z/
LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-
425 PM CDT SUN APR 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHEASTERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT.
LAT...LON 3897 9502 3906 9498 3908 9490 3908 9475
3886 9471 3881 9506
TIME...MOT...LOC 2124Z 244DEG 40KT 3902 9469
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:49 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 13, 1:49 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 149 PM CDT Sun Apr 13 2014 .MESOSCALE DISCUSSION... Issued at 119 PM CDT SUN APR 13 2014 Surface analysis at 18z indicated that a sharp and swiftly moving cold front is currently situated from Lamoni, IA to Manhattan, KS. Regional mosaic radar confirms this by indicating the fine line associated with the cold front. By 19z it appears FROPA will occur in the northern KC Metro, with FROPA for the entire metro area by 20z. Areas north of the cold front will no longer have any threat for tornadic activity. Areas along and south of the cold front will continue to have a threat for strong surface based storms, with a very low-end tornado threat for the rest of the afternoon. Cloud cover over the area has generally abated the instability, however visible imagery indicates plenty of clearing across SE Kansas, resulting in building instability along the order of 2000 to 3000 J/kg of SB Cape. Thunderstorm activity is ongoing deep within the warm sector, and likely will tap into the 2000+ J/kg of surface based instability and 20 to 40 kts of effective shear. It appears that these storms, numerous in nature, could potentially be tied to a potent shortwave trough which is currently centered over western Kansas with the leading edge moving over the warm sector in C/E Kansas. While the atmosphere certainly contains the ingredients for high-impact severe weather, it appears that the chances for widespread high-impact severe weather is minimal at this point, considering how storms appear to be evolving across C/E Kansas. HRRR trends over the past few runs confirm the idea that by 20z the storm activity will likely be widespread in coverage, which would likely hamper the ability for any single thunderstorm to become organized. Generally expect widespread strong thunderstorms to skirt through the northern KC Metro within the next couple of hours, with perhaps another round of storms moving into the KC Metro area closer to 21z to 23z. With that said, even with a linear or disorganized complex of storms, the aforementioned area of high instability will migrate eastward into the area, and wind profiles will be favorable for rotating storms, so it will be necessary to keep a close eye on any strong updraft within the complex for rotation. Behind the cold front some lingering instability will support post frontal thunderstorm activity, and with shear increasing behind the line it will be possible to see some quasi organized activity in the cold air behind the front, however it would almost surely be elevated in nature, making the only threat marginal to low-end severe hail. && .DISCUSSION... Issued at 344 AM CDT SUN APR 13 2014 Today: --------------------- Scattered, elevated thunderstorms may continue through the next several hours on the nose of the LLJ, and could continue to produce isolated severe hail in an environment with around 800-1000 J/kg of MUCAPE and 30-40 kts 0-6 km bulk shear. A brief lull in thunderstorm activity is possible around sunrise as ongoing storms push east; however, additional storm development is expected to begin along the nearly stationary surface front/inverted trough axis by mid morning across far NE Kansas and NW Missouri. Storms will gradually spread along the boundary this morning, then will push southeastward during the afternoon as the associated surface low kicks eastward into central MO and drags the front across the forecast area. Additional storm development is also possible early this afternoon just ahead of the surface low across east central KS and west central MO, but will gradually conglomerate with frontal precipitation during the mid-afternoon. MUCAPE values of 1000-1500 J/kg are possible along and ahead of the boundary this afternoon despite generally weak surface heating, and will be accompanied by deep-layer shear values of 30-40 kts. Low- level shear profiles are unidirectional and fairly unimpressive near the surface, keeping the tornado potential very low. If storms can become a bit more isolated just ahead of the surface boundary, large hail will be possible; but with fairly widespread convection and competing updrafts, shear vectors oriented nearly perpendicular to the boundary and overall uni-directional shear, briefly damaging winds and marginally severe (~1") hail seem the most likely candidate for a severe threat this afternoon-evening. Tonight and Monday: --------------------- Behind the surface front, much cooler temperatures will filter into the region. Profiles will quickly become supportive of a rain/snow mix or brief periods of all snow late tonight into early Monday morning, and fairly widespread (light) precipitation looks probable along the northwest side of the surface low. Accumulating snow will be very difficult to come by due to low snow rates and and very warm and wet surfaces, but can't rule out a brief tenth of an inch or so on grassy surface across far northwest Missouri. Precipitation should taper off from northwest to southeast on Monday afternoon, exiting the region completely by sunset. Tuesday Morning: --------------------- A surface ridge will drift eastward across the forecast area late Monday night into Tuesday morning while chilly northwest flow aloft continues to usher in unseasonably cold temperatures. A damaging freeze is likely Tuesday morning for any vegetation that has bloomed out across the region, and a freeze headline will likely be needed as Tuesday AM draws closer. Wednesday - Saturday: --------------------- Gradually warming temperatures are expected through Thursday, then a clipper system may shove a cold front through the area again on Thursday night into Friday. The GFS is the most aggressive in bringing cold temperatures (and measurable snow) back into the CWA for Thursday night into Friday morning, but have kept a warmer blend in the forecast for now. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1247 PM CDT SUN APR 13 2014 Very messy afternoon with scattered convection early this afternoon from extreme eastern KS across northern and central MO before a line of strong/isolated severe storms moves from west to east this afternoon. This line should affect the terminals before 22z with MVFR cigs. Winds will switch abruptly to the north and remain strong and gusty with the passage of the front. Post-frontal rain and embedded thunderstorms will linger for a couple of hours after frontal passage. An area of wrap around rain and drizzle likely to move in later this evening. Temperatures should be cold enough for a rain/snow mix after midnight over far northwest MO. Another system moves in from the west on Monday with the entire column cooling well below zero such that snow is expected over east central KS/west central MO. Could see minor accumulations on grassy surfaces. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Leighton DISCUSSION...Laflin AVIATION...MJ
Hazardous weather outlook, Apr 13, 6:25 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 625 AM CDT SUN APR 13 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 625 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CHILLICOTHE TO MACON MISSOURI. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. WIDESPREAD HEAVY RAIN IS ALSO ANTICIPATED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSEASONABLY COLD TEMPERATURES ARE EXPECTED TUESDAY MORNING ACROSS THE REGION. LOWS WILL BE IN THE MID TO UPPER 20S...WHICH MAY DAMAGE SENSITIVE VEGETATION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Apr 13, 3:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 S AGENCY 39.62N 94.75W
04/13/2014 E60 MPH BUCHANAN MO TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS INSIDE WIND BREAK.
&&
PMURRAYLocal storm report, Apr 13, 3:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 1 NW AGENCY 39.66N 94.75W
04/13/2014 E1.00 INCH BUCHANAN MO TRAINED SPOTTER
STRONG WINDS ONGOING AT TIME OF REPORT.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:38 PM CDT | Special Weather Statement | EAX | Doniphan | 52 min |
| Apr 12, 9:26 PM CDT | Special Weather Statement | EAX | Atchison | 49 min |
| Apr 13, 3:08 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 37 min |
| Apr 13, 4:19 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 3 hr |
| Apr 13, 4:23 PM CDT | Freeze Warning | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 200 days |
| Apr 13, 4:33 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 27 min |
| Apr 13, 4:35 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 40 min |
| Apr 13, 5:09 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.